Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 141, NWS Amarillo, TX

June 4, 2012Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2012, 6:51 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 54 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2012, 6:51 PM CDT (23:51 UTC)
Expired
Jun 4, 2012, 7:45 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:58 PM CDTHAIL 1Adrian, TXQUARTER SIZE HAIL REPORTED NEAR ADRIAN
Jun 4, 7:00 PM CDTTSTM WND DMGAdrian, TXSTRONG WINDS BLEW A 6 INCH TREE LIMB DOWN IN ADRIAN.
Jun 4, 7:08 PM CDTHAIL 1Adrian, TX
Jun 4, 7:19 PM CDTHAIL 0.88Adrian, TX
Jun 4, 7:21 PM CDTTSTM WND DMGAdrian, TXPUBLIC REPORTED PART OF ROOF ON A HOUSE WAS REMOVED BY STRONG WINDS. THIS REPORT WAS RELAYED BY THE SHERIFFS OFFICE.
Jun 4, 7:23 PM CDTTSTM WND DMG2 S Adrian, TXTELEPHONE POLE WAS BLOWN DOWN.
Jun 4, 7:23 PM CDTHAIL 1.252 S Adrian, TX
Jun 4, 7:30 PM CDTHAIL 1Adrian, TXQUARTER SIZE HAIL AND WIND GUSTS UP TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS54 KAMA 042351
SVRAMA
TXC117-359-050045-
/O.NEW.KAMA.SV.W.0141.120604T2351Z-120605T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  OLDHAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 7 MILES EAST OF ADRIAN...OR ABOUT 7
  MILES WEST OF VEGA...MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ADRIAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3525 10296 3554 10282 3533 10239 3516 10248
TIME...MOT...LOC 2351Z 113DEG 14KT 3527 10255

$$

CLK
2 follow-up statements
884 
WWUS54 KAMA 050007
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT MON JUN 4 2012

TXC117-359-050045-
/O.CON.KAMA.SV.W.0141.000000T0000Z-120605T0045Z/
DEAF SMITH TX-OLDHAM TX-
707 PM CDT MON JUN 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES...

AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ADRIAN...OR 10 MILES WEST OF VEGA...
MOVING NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF NORTH CENTRAL DEAF SMITH AND WESTERN OLDHAM COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE 
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3525 10296 3554 10282 3533 10239 3516 10248
TIME...MOT...LOC 0006Z 113DEG 14KT 3529 10261

$$

CLK
391 
WWUS54 KAMA 050026
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT MON JUN 4 2012

TXC117-359-050045-
/O.CON.KAMA.SV.W.0141.000000T0000Z-120605T0045Z/
DEAF SMITH TX-OLDHAM TX-
726 PM CDT MON JUN 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN OLDHAM AND EXTREME NORTH CENTRAL DEAF SMITH COUNTIES...

AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ADRIAN...OR 10 MILES WEST OF VEGA...
MOVING NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF EXTREME NORTH CENTRAL DEAF SMITH AND WESTERN OLDHAM COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL...STRONG WINDS
AND VERY HEAVY RAIN. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3517 10255 3525 10296 3554 10282 3538 10248
TIME...MOT...LOC 0026Z 113DEG 14KT 3527 10261

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:07 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 4, 4:07 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT MON JUN 4 2012

.DISCUSSION...
MAIN FOCUS IS ON THUNDERSTORM CHANCES OVER THE NEXT SEVERAL DAYS.

THE SYNOPTIC PICTURE ACROSS THE CONUS FEATURED AN OMEGA BLOCK THIS
AFTERNOON...CHARACTERIZED BY UPPER RIDGING CENTERED OVER THE
ROCKIES/HIGH PLAINS AND UPPER LOWS OFF THE PAC NW COAST AND OVER THE
NORTHEAST. WATER VAPOR IMAGERY SHOWED CONSIDERABLE MID AND UPPER-
LEVEL MOISTURE TRAPPED UNDER THE RIDGE...WITH SOME SHORTWAVES ALSO
EMBEDDED WITHIN THE RIDGE. ONE SUCH SHORTWAVE WAS OVER SOUTHEAST
CO...AIDING THUNDERSTORM DEVELOPMENT OVER THE WESTERN OK PANHANDLE
AND NORTHWEST TX PANHANDLE. ANOTHER ELONGATED SHORTWAVE TROUGH/SHEAR
AXIS STRETCHED FROM AR WESTWARD ACROSS SOUTHERN OK AND THE SOUTHEAST
TX PANHANDLE AND SOUTH PLAINS INTO EAST CENTRAL NM. MAIN SURFACE
FRONT WAS LOCATED SOUTH OF THE CWA...WITH CONVECTION DEVELOPING ALONG
THIS BOUNDARY ACROSS EASTERN NM AND THE SOUTH PLAINS. A MOIST UPSLOPE
FLOW ACROSS THE PANHANDLES NORTH OF THIS FRONT WAS HELPING TO TRIGGER
SCATTERED CONVECTION ACROSS THE AREA...WITH THE GREATEST COVERAGE
ACROSS THE NORTHWEST NEAR THE AFOREMENTIONED SHORTWAVE. THE FLOW
ALOFT REMAINS VERY WEAK UNDER THE UPPER RIDGE...RESULTING IN VERY
WEAK DEEP LAYER SHEAR AND SLOW STORM MOTIONS. STORM MOTION WAS
GENERALLY TO THE SOUTHWEST AROUND THE UPPER RIDGE. THE MOIST/WARM
AIRMASS HAS LED TO AN UNSTABLE AIRMASS WITH MLCAPES RANGING FROM 1500
J/KG IN THE WEST TO NEAR 3000 J/KG IN THE EASTERN CWA. ABSENCE OF
DEEP LAYER SHEAR IS EVIDENT IN RADAR IMAGERY...WITH MULTICELL
STRUCTURES DOMINATING. THIS WEAK SHEAR WILL HELP MINIMIZE THE
POTENTIAL FOR WIDESPREAD SEVERE WEATHER...BUT INSTABILITY IS MORE
THAN SUFFICIENT TO SUPPORT SOME STRONG TO SEVERE STORMS THROUGH THIS
EVENING. ANY SUCH STORMS WILL BE VERY PULSE IN NATURE GIVEN THE LACK
OF SHEAR. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS AROUND 60
MPH EXPECTED TO BE THE MAIN SEVERE WEATHER THREATS. THERE WILL ALSO
BE POTENTIAL FOR LOCALLY HEAVY RAIN AND ASSOCIATED LOCALIZED FLOODING
OWING TO SLOW STORM MOTIONS AND PRECIPITABLE WATERS IN THE INCH TO
INCH AND A HALF RANGE. BEST THUNDERSTORM CHANCES WILL BE THROUGH THE
EVENING HOURS. CONVECTION MAY HANG ON INTO THE OVERNIGHT HOURS...BUT
SHOULD DIMINISH WITH TIME AS LOW-LEVEL SOUTHEAST FLOW VEERS TO THE
SOUTH/WEAKENS AND THE ATMOSPHERE GRADUALLY STABILIZES.

OVERALL PATTERN WILL REMAIN FAIRLY STAGNANT OVER THE NEXT FEW DAYS.
BLOCKING PATTERN TO STAY IN PLACE AT LEAST THROUGH WEDNESDAY...WITH
DIRTY RIDGE REMAINING IN PLACE OVER THE PANHANDLES. COMBINATION OF
MOIST LOW-LEVEL UPSLOPE FLOW...MID/UPPER-LEVEL MOISTURE TRAPPED
UNDER THE RIDGE...SHORTWAVES EMBEDDED WITHIN THE UPPER RIDGE...WEAK
CAPPING...DAYTIME HEATING...AND REMNANT OUTFLOW BOUNDARIES WILL
SUPPORT DAILY THUNDERSTORM CHANCES WITH THE HIGHEST PRECIPITATION
CHANCES EACH DAY COMING DURING THE AFTERNOON AND EVENING HOURS. FLOW
ALOFT WILL REMAIN WEAK...KEEPING STORM ORGANIZATION AND THE POTENTIAL
FOR ORGANIZED/WIDESPREAD SEVERE WEATHER LOW. HOWEVER...LIKE
TODAY...INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG TO POSSIBLY
SEVERE STORMS CAPABLE OF PRODUCING HAIL AND GUSTY WINDS EACH
AFTERNOON AND EVENING. LOCALIZED HEAVY RAIN/FLOODING WILL ALSO REMAIN
A CONCERN DUE TO SLOW STORM MOVEMENT AND A MOIST AIRMASS IN PLACE.
THE ELONGATED SHORTWAVE TROUGH MENTIONED ABOVE IS FORECAST TO
CONSOLIDATE AND LIKELY HOVER SOMEWHERE OVER THE FAR SOUTHERN
PANHANDLE/SOUTH PLAINS/ROLLING PLAINS VICINITY THROUGH
WEDNESDAY...PROVIDING AN ADDITIONAL FOCUS FOR CONVECTION. CONFIDENCE
IN ACTUAL LOCATION OF THIS FEATURE IS LOW GIVEN ITS POSITION BENEATH
THE BROADER RIDGE AND ANTICIPATED CONVECTIVE INFLUENCES ON BOTH ITS
STRENGTH AND POSITION.

PRECIPITATION CHANCES CONTINUE THURSDAY AND FRIDAY...BUT LOOK TO
DECREASE SOMEWHAT DURING THIS TIMEFRAME AS THE SHORTWAVE NEAR THE
SOUTHERN CWA SHIFTS SOUTHEAST AWAY FROM THE AREA AND THE UPPER RIDGE
BECOMES A LITTLE MORE DOMINANT. HAVE MAINTAINED A DRY FORECAST FOR
THE WEEKEND INTO EARLY NEXT WEEK. A SOUTHWEST FLOW ALOFT WILL TAKE
HOLD AS AN UPPER TROUGH PROPAGATES ACROSS THE NORTHERN
ROCKIES...SHUNTING THE RIDGE EASTWARD. LEE TROUGH WILL DEEPEN UNDER
THIS INCREASING CROSS-MOUNTAIN FLOW ALOFT...WITH A DRYLINE ALSO
STARTING TO TAKE SHAPE SATURDAY AND TIGHTENING UP BY SUNDAY. THIS MAY
PROVIDE ANOTHER CHANCE FOR THUNDERSTORMS...BUT WARMING TEMPS ALOFT
AND RESULTANT CAPPING MAY STUNT CONVECTIVE INITIATION. THUS HAVE
MAINTAINED A DRY FORECAST FOR THE TIME BEING. COOLER TEMPERATURES
WITH HIGHS IN THE 80S EXPECTED THROUGH THE END OF THE WORK
WEEK...BEFORE WARMING OVER THE WEEKEND AS THE SOUTHWEST FLOW ALOFT
DEVELOPS.

KB

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
AT LEAST THE END OF THE WORK WEEK DUE TO RECENT RAINFALL...MORE RAIN
CHANCES OVER THE NEXT SEVERAL DAYS...AND RELATIVE HUMIDITY LEVELS
REMAINING ABOVE 30 PERCENT. RELATIVE HUMIDITY LEVELS MAY FALL BELOW
20 PERCENT ACROSS THE WESTERN PANHANDLES THIS WEEKEND WHILE
SOUTH/SOUTHWEST WINDS INCREASE...HOWEVER RECENT PRECIPITATION SHOULD
MITIGATE ANY FIRE WEATHER CONCERNS.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  83  63  84  61 /  40  30  30  20  20
BEAVER OK                  65  88  64  87  65 /  30  20  20  20  20
BOISE CITY OK              62  84  61  85  60 /  60  30  30  20  20
BORGER TX                  68  86  67  85  66 /  40  30  30  20  20
BOYS RANCH TX              64  85  64  86  64 /  40  30  30  20  20
CANYON TX                  64  82  62  84  61 /  40  30  30  20  20
CLARENDON TX               67  85  65  86  63 /  40  30  30  30  30
DALHART TX                 62  83  62  85  61 /  50  30  30  20  20
GUYMON OK                  65  86  65  86  63 /  40  30  30  20  20
HEREFORD TX                63  82  61  82  61 /  40  30  30  20  20
LIPSCOMB TX                66  87  64  85  65 /  30  20  20  20  20
PAMPA TX                   67  83  63  83  63 /  40  30  30  20  20
SHAMROCK TX                68  86  65  86  65 /  40  30  30  30  30
WELLINGTON TX              68  88  67  88  66 /  40  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

07/08
Hazardous weather outlook, Jun 4, 3:07 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT MON JUN 4 2012

OKZ001>003-TXZ001>020-051100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
307 PM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS THE
PANHANDLES. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...MAINLY
THROUGH THE LATE EVENING HOURS. HAIL TO THE SIZE OF HALF DOLLARS AND
WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY HAZARDS. IN
ADDITION...LOCALLY HEAVY RAINFALL COULD PRODUCE SOME LOCALIZED
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE PANHANDLES TUESDAY
THROUGH FRIDAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A
FEW STORMS THAT DEVELOP MAY BECOME STRONG TO SEVERE ON ANY OF THESE
DAYS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. ALSO...HEAVY RAINFALL MAY
CAUSE SOME LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS
EVENING...AND ALSO DURING THE AFTERNOON AND EVENING HOURS TUESDAY
THROUGH FRIDAY.

KB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:11 PM CDTSevere Thunderstorm WarningAMALipscomb52 min
Jun 3, 7:17 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler58 min
Jun 4, 6:57 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.